Hail, Lawrence
- When
- June 24, 1:40 PM MST
- Where
- Lawrence County, Spearfish
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.490, -103.860
A strong thunderstorm developed over the Spearfish area, producing hail around penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm developed over the Spearfish area, producing hail around penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 10:34 AM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1134 AM MDT Thu Jun 24 2021 .DISCUSSION...(Today Through Wednesday) Issued at 200 AM MDT Thu Jun 24 2021 Largely zonal flow exists across the Northern Plains this morning ahead of approaching trough axis centered over SW Canada. Surface front is draped across the northwestern portion of the CWA and will slowly push northward as southeasterly low-level flow returns later today. A few showers continue across the area with MCS surging southward through southeastern NE into IA. The upper trough axis will remain centered across the Northern Rockies today as upper level flow becomes more cyclonic downstream. The subtropical jet will nose into the SW US atop a upper high centered over western Mexico. The CWA will be favorably situated between left exit region of this southern stream jet and the right entrance region of a developing northern stream jet streak. The resulting upper level divergence will contribute to broad large-scale ascent and as the evening progresses, the jet level flow will become increasingly diffluent. Moisture advection coupled with synoptic scale ascent will result in an increasingly moist airmass by this evening - forecast PWATs will be around 125-175 percent of normal. The environment will support widespread showers and thunderstorms by this afternoon and continuing into the overnight hours. A well-mixed boundary layer will support strong wind gust potential, especially with any stronger cells. Sufficient buoyancy (MUCAPE ~ 500-1500 J/kg) will be in place this afternoon and evening, although generally marginal effective bulk shear (20-40 knots, with strongest shear displaced to our north and south, closer to stronger the jet axes) will limit a more widespread severe threat. While damaging winds will be the primary threat, severe hail is possible with any stronger/rotating updrafts. Broad large-scale ascent, sufficient moisture, and weak flow aloft (and slow storm motion) will result in heavy rain potential across much of the forecast area today and tonight. While the convective nature of the precipitation will result in widely varying amounts, the ingredients are in place for a decent amount of rain for most places through Friday. A highly anomalous dome of high pressure and thermal ridge will persist across the Pacific NW with record high temperatures expected for much of that area. Northerly upper level flow will continue across the Northern Plains with cooler and unsettled weather for our area continuing Friday through the weekend. Weak effective bulk shear is forecast through the weekend, which will limit severe weather potential this weekend. As the upper ridge slowly shifts eastward, we should see gradually warming temperatures for next week. Although predictability regarding the overall synoptic evolution is very low at this time. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1133 AM MDT Thu Jun 24 2021 Scattered thunderstorms will develop over the Black Hills and northeastern Wyoming around 20Z this afternoon and then will increase in coverage over the rest of western South Dakota this evening. Locally strong and gusty winds are possible near any thunderstorms this afternoon and evening. Scattered showers, and a few thunderstorms, are then expected through the rest of the night and into Friday morning. Outside of thunderstorms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Eagan AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 358 AM MDT Thu Jun 24 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ057-071-251300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- Northeastern Crook- 358 AM MDT Thu Jun 24 2021 /458 AM CDT Thu Jun 24 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and continue tonight. Severe thunderstorms are possible, with damaging wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-251300- Northern Campbell-Southern Campbell-Western Crook-Weston- 358 AM MDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop this afternoon and continue tonight. A few storms may be severe, with damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-251300- Harding-Perkins-Ziebach- 358 AM MDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon and continue tonight. Severe thunderstorms are possible, with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible each day from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 142 PM MDT Thu Jun 24 2021 SDZ012-025-242030- Butte SD-Northern Foot Hills SD- 142 PM MDT Thu Jun 24 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE AND NORTHERN LAWRENCE COUNTIES... At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Belle Fourche, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearfish, Belle Fourche, Saint Onge, Fruitdale and southeastern Belle Fourche Reservoir. This includes Interstate 90 in South Dakota between Mile Markers 1 and 12, and between Mile Markers 19 and 23. LAT...LON 4450 10405 4467 10405 4472 10357 4447 10357 TIME...MOT...LOC 1942Z 268DEG 12KT 4459 10387 Bunkers
Special Weather Statement
National Weather Service Rapid City SD
146 PM MDT Thu Jun 24 2021
SDZ024-026-028-072-073-242030-
Northern Black Hills SD-Central Black Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
146 PM MDT Thu Jun 24 2021
...STRONG THUNDERSTORM OVER SOUTHERN MEADE AND CENTRAL PENNINGTON
COUNTIES...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hisega, or 4 miles west of Rapid City, moving east
at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Rapid City, western Rapid Valley, Summerset, Black Hawk, Johnson
Siding, Hisega and Pactola Reservoir.
This includes Interstate 90 in South Dakota between Mile Markers 48
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4401 10345 4407 10350 4421 10345 4423 10313
4399 10315
TIME...MOT...LOC 1946Z 271DEG 10KT 4407 10334
BunkersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL NW JOHNSON SIDING 44.08N 103.44W
06/24/2021 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
DYEThe Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959904.